Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 111, NWS Paducah, KY

December 5, 20215 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Dec 5, 2021, 10:50 PM CST for 5 counties in Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2021, 10:50 PM CST (04:50 UTC)
Expired
Dec 5, 2021, 11:30 PM CST
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, IL, Pope County, IL, Saline County, IL, Union County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 5, 8:59 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KPAH 060450
SVRPAH
ILC087-151-165-181-199-060530-
/O.NEW.KPAH.SV.W.0111.211206T0450Z-211206T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
1050 PM CST Sun Dec 5 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in southern Illinois...
  Northwestern Pope County in southern Illinois...
  Johnson County in southern Illinois...
  Williamson County in southern Illinois...
  Saline County in southern Illinois...

* Until 1130 PM CST.

* At 1049 PM CST, severe thunderstorms were located along a line
  extending from Johnston City to near Lake Of Egypt Area to near
  Anna, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Marion, Johnston City, Pittsburg, Creal Springs and Lake Of Egypt 
  Area around 1055 PM CST.
  Goreville around 1105 PM CST.

Other locations in the path of these severe thunderstorms include
Vienna, Galatia, Carrier Mills, Harrisburg and Eldorado.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 16.
 Interstate 57 in Illinois between Mile Markers 27 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois.

&&

LAT...LON 3768 8838 3741 8870 3740 8934 3765 8903
      3784 8897 3787 8837
TIME...MOT...LOC 0449Z 266DEG 46KT 3783 8891 3766 8895 3746 8920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

08
1 follow-up statement
867 
WWUS53 KPAH 060512
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1112 PM CST Sun Dec 5 2021

ILC087-151-165-181-199-060530-
/O.CON.KPAH.SV.W.0111.000000T0000Z-211206T0530Z/
Union IL-Pope IL-Johnson IL-Williamson IL-Saline IL-
1112 PM CST Sun Dec 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR EAST CENTRAL UNION...NORTHWESTERN POPE...NORTHERN JOHNSON...
SOUTHEASTERN WILLIAMSON AND SALINE COUNTIES...

At 1112 PM CST, severe thunderstorms were located along a line
extending from near Galatia to near Carrier Mills to near Vienna,
moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Harrisburg, Galatia and Eldorado.

This includes Interstate 24 in Illinois between Mile Markers 6 and
16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 8838 3741 8870 3741 8910 3765 8884
      3785 8868 3787 8837
TIME...MOT...LOC 0512Z 266DEG 46KT 3785 8855 3768 8859 3748 8884 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 5, 5:00 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 5, 5:00 PM CST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
500 PM CST Sun Dec 5 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM CST Sun Dec 5 2021

Our warm advection zone has some thunder in scattered convection,
mainly within the best ribbon of an isodrosothermal nose of 60F
surface dew points, which is coincident with a 325-330K theta-e
ridge/moisture flux convergence. Anticipate this scattered warm
sector convection will remain possible into the early evening
hours, though there could be a relative lull late this afternoon
before picking up again early this evening.

After that is when we see our severe weather parameters try to
come together, with similar signal magnitude as the past couple
days. Namely 30-40 kts of bulk shear in the lower 3 KM between
00z-06z, and 200-300 units of helicity within an area of greater
than 300 J/KG MLCAPE as the cold front makes its approach. This
keeps with little change our damaging wind/isolated tornado threat
going thru the evening hours. Shear values increase as
instability wanes overnight, and with the upper flow
evolving/becoming parallel to the front moving thru, this should
transition the svr threat to a heavy rain/localized flooding
mode, which is also little changed from previous forecasts save
for maybe slightly lower overall storm average qpf. 1 plus inch is
a good bet basically along/south of the Ohio river, with maybe
locally pushing the mid 1 inch range in our far southeast.

Thunder should diminish/be gone with fropa, which effectively for
our FA, is by 12Z, though a shower may linger into the early
morning in our far southeast, ending by 15Z. Minor collaborative
adjustments may be necessary there/but all in all, it's been a
pretty consistent signal/forecast and timing.

Much colder air is incoming behind the front, with Monday highs
largely in the 40s and likely not even reaching 40 on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 220 PM CST Sun Dec 5 2021

A weak upper level wave will move over our region Tuesday night.
Models had been trending colder and drier with this feature the last
couple of days, and now it looks like very small chances of light
snow or flurries will cover it. Went with slight chances by late
Tuesday night for all but the Ozark foothills in southeast Missouri.

Dry conditions will return for Wednesday as temperatures moderate
back up to around 5 degree below normal.  Winds will shift to the
south Wednesday night and Thursday with the approach of a weak cold
front.  This will result in warmer conditions, with lows near normal
Wednesday night and 5 to 8 degrees above normal Thursday.  The cold
front will move through the middle Mississippi and lower Ohio
valleys Thursday afternoon and Thursday evening, which may bring
some light rain to all but our far west and northwest counties.

As we get into late Thursday night and Friday, models vary in
whether or not the southwest half of the cold front will lift back
north as a warm front with the approach of a surface low over the
Central Plains.  Model blends lean toward the warm front solution,
and this increases chances of rain through Friday.

By Friday night into Saturday, the low will be moving into the Great
Lakes region, dragging the associated cold front through our area by
early Saturday.  Widespread rain is likely along and well out ahead
of the front, with our highest chances through the day Saturday.
Chances will taper off west to east late Saturday into Saturday
evening.  Colder air will be filtering in behind the front, and the
NBM lingers small chances of rain to a rain/snow mix late Saturday
night, and chances of light rain Sunday.  Not very confident any
precipitation will linger for that time period, but will leave the
slight chances in for now.

&&

.AVIATION...
Issued at 500 PM CST Sun Dec 5 2021

A cold front will move southeast across the taf sites late tonight.
Ahead of the front, expect a gradual increase in showers and
thunderstorms. Winds will be gusty from the south. Widespread mvfr
cigs are expected to persist along and ahead of the front. Some ifr
conditions are expected in thunderstorms, and tafs will be amended
as the timing and location of storms becomes more evident.

As the front passes, winds will shift into the northwest and remain
gusty.

Mainly clear skies are expected on Monday as high pressure builds in
behind the front. Winds will remain gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Dec 5, 9:12 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
912 PM CST Sun Dec 5 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-070315-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
912 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect until 4 AM for western Kentucky, most
of southeast Missouri, and far southern Illinois south and east of
Carbondale. Numerous thunderstorms will occur, including a few
severe storms with large hail and damaging winds. A few isolated
tornadoes are possible. Locally heavy rain may result in pockets
of minor flooding.

Gusty south winds will become northwest overnight, with some gusts
from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested in the Tornado Watch area.

York

In the hours before

Local storm report, Dec 5, 8:23 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SSE DEXTER            36.69N 88.28W
12/05/2021  E0.70 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&
Special weather statement, Dec 5, 8:26 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
826 PM CST Sun Dec 5 2021

KYZ013-016-017-021-060315-
Muhlenberg KY-Christian KY-Caldwell KY-Hopkins KY-
826 PM CST Sun Dec 5 2021

...A strong thunderstorm will impact portions of Muhlenberg, northern
Christian, east central Caldwell and southeastern Hopkins Counties
through 915 PM CST...

At 826 PM CST, Doppler radar was tracking a strong thunderstorm near
Dawson Springs, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Crofton around 835 PM CST.
  Nortonville and Mortons Gap around 840 PM CST.

Other locations in the path of this storm include Graham, Weir,
Greenville, Central City and Powderly.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 96 and 108.
 Western Kentucky Parkway between Mile Markers 39 and 65.
 Pennyrile Parkway between Mile Markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 8690 3718 8692 3714 8693 3699 8765
      3716 8773 3736 8713 3734 8714 3732 8711
      3737 8707 3735 8701 3732 8699 3727 8698
      3724 8694 3723 8691 3722 8691 3721 8690
      3719 8690 3719 8689
TIME...MOT...LOC 0226Z 251DEG 39KT 3710 8761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

08
Local storm report, Dec 5, 8:33 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SSE MADISONVILLE      37.33N 87.50W
12/05/2021  E0.25 INCH       HOPKINS            KY   TRAINED SPOTTER

&&

BM
Local storm report, Dec 5, 8:46 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SSE MADISONVILLE      37.33N 87.50W
12/05/2021  E0.88 INCH       HOPKINS            KY   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 SSE
            MADISONVILLE.

&&

BM
Special weather statement, Dec 5, 9:13 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
913 PM CST Sun Dec 5 2021

ILZ081-084-085-MOZ076-086-087-100-107-060415-
Franklin IL-Jackson IL-Williamson IL-Carter MO-Wayne MO-Bollinger MO-
Cape Girardeau MO-Perry MO-
913 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of northwestern
Williamson, Jackson, southern Franklin, Bollinger, northern Carter,
Perry, Wayne and northwestern Cape Girardeau Counties through 1015 PM
CST...

At 912 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to near Birch Tree. Movement was east
at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ava around 920 PM CST.
  De Soto and Elkville around 930 PM CST.

Other locations in the path of these storms include Van Buren,
Royalton, Hurst, Herrin, Zeigler, West Frankfort, Piedmont,
Thompsonville, Sam A. Baker State Park, Greenville and Lodi.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 60 and 67.
 Interstate 55 between Mile Markers 108 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3764 9015 3772 9007 3786 8979 3780 8968
      3795 8960 3794 8871 3760 8938 3756 8947
      3758 8951 3753 8951 3692 9070 3693 9122
TIME...MOT...LOC 0312Z 258DEG 52KT 3786 8954 3703 9146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Dec 5, 10:41 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
1041 PM CST Sun Dec 5 2021

ILZ084>086-088>090-092-093-MOZ086-087-100-107-109>111-060530-
Jackson IL-Pope IL-Union IL-Johnson IL-Saline IL-Alexander IL-
Williamson IL-Pulaski IL-Butler MO-Carter MO-Bollinger MO-
Cape Girardeau MO-Stoddard MO-Wayne MO-Scott MO-
1041 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of Union, northwestern
Pulaski, northern Pope, Johnson, Saline, Alexander, Williamson,
southeastern Jackson, northwestern Scott, southern Bollinger,
southern Carter, southern Wayne, northern Stoddard, northwestern
Butler and southern Cape Girardeau Counties through 1130 PM CST...

At 1041 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Crainville to Cobden to near Grassy to near
Fremont. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Herrin, Carterville, Anna, Jonesboro, Crainville, Cambria, Cobden
  and Energy around 1045 PM CST.
  Marion and Johnston City around 1050 PM CST.
  Advance, Pittsburg and Leopold around 1055 PM CST.
  Goreville around 1100 PM CST.

Other locations in the path of these storms include Vienna, Hunter,
Lake Of Egypt Area, Galatia, Creal Springs, Ellsinore, Delta, Carrier
Mills, Chaffee, Oran, Dutchtown, Harrisburg, Scott City, Benton,
Kelso and Brush Arbor.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 21.
 Interstate 57 in Illinois between Mile Markers 15 and 60.
 Interstate 55 between Mile Markers 83 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3719 9022 3751 8934 3783 8911 3787 8837
      3760 8838 3760 8841 3754 8841 3750 8844
      3717 8932 3683 9056 3686 9122 3691 9122
TIME...MOT...LOC 0441Z 271DEG 41KT 3777 8906 3752 8925 3719 9013 3690
9119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 7:11 PM CSTSevere Thunderstorm WarningPAHMassac23 min
Dec 5, 8:31 PM CSTTornado WarningPAHMassac, Pope11 min
Dec 5, 9:13 PM CSTSpecial Weather StatementPAHJackson62 min
Dec 5, 9:29 PM CSTTornado WarningPAHJackson31 min
Dec 5, 9:59 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Williamson46 min
Dec 5, 10:00 PM CSTSevere Thunderstorm WarningPAHJackson30 min
Dec 5, 10:12 PM CSTTornado WarningPAHJackson18 min
Dec 5, 10:17 PM CSTAreal Flood AdvisoryPAHJackson3 hr
Dec 5, 10:27 PM CSTTornado WarningPAHFranklin, Hamilton19 min
Dec 5, 10:41 PM CSTSpecial Weather StatementPAHAlexander, Johnson, Saline, Union, Williamson49 min
Dec 5, 10:45 PM CSTSevere Thunderstorm WarningPAHHamilton, White45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.